Alert archive / Ohio / Flash Flood Warnings in 2019
Flash Flood Warning 9, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 25, 2019, 12:56 PM EDT for Washington County, Ohio. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2019, 12:56 PM EDT (16:56 UTC)
- Expired
- May 25, 2019, 4:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, OH
The radar
The Charleston,WV radar (KRLX), 136 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 1:45 PM EDT | FLASH FLOOD | New Matamoras, OH | DISPATCH REPORTED ROAD CLOSURES DUE TO FLOODING IN THE DOWNTOWN AREA. |
| May 25, 2:30 PM EDT | FLASH FLOOD | New Matamoras, OH | CORRECTED EVENT TIME. DISPATCH REPORTED ROAD CLOSURES DUE TO FLOODING IN THE DOWNTOWN AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 4.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
862
WGUS51 KRLX 251656
FFWRLX
OHC167-252000-
/O.NEW.KRLX.FF.W.0009.190525T1656Z-190525T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1256 PM EDT Sat May 25 2019
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
East central Washington County in southeastern Ohio...
* Until 400 PM EDT.
* At 1255 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
one and a half inches of rain has already fallen. Flash flooding
is expected to begin shortly.
* Some locations that will experience flooding include...
Newport, Matamoras and New Matamoras.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3957 8104 3954 8104 3950 8109 3945 8113
3944 8118 3941 8121 3939 8122 3939 8127
3935 8134 3935 8136 3942 8137 3948 8134
3958 8109
$$
MEC2 follow-up statements
819
WGUS71 KRLX 251907
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
307 PM EDT Sat May 25 2019
OHC167-252000-
/O.CON.KRLX.FF.W.0009.000000T0000Z-190525T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington OH-
307 PM EDT Sat May 25 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR
EAST CENTRAL WASHINGTON COUNTY...
At 305 PM EDT, the public reported flash flooding occurring in the
New Matamoras. Flash flooding may be already occurring in interior
portions of eastern Washington Couny.
Some locations that will experience flooding include...
Newport, Matamoras and New Matamoras.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3957 8104 3954 8104 3950 8109 3945 8113
3944 8118 3941 8121 3939 8122 3939 8127
3935 8134 3935 8136 3942 8137 3948 8134
3958 8109
$$
MEC459
WGUS71 KRLX 251950
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
350 PM EDT Sat May 25 2019
OHC167-252000-
/O.EXP.KRLX.FF.W.0009.000000T0000Z-190525T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington OH-
350 PM EDT Sat May 25 2019
...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON COUNTY WILL
EXPIRE AT 400 PM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. However, there is still the potential for additional showers
and thunderstorms through this evening, some of which will contain
brief heavy downpours. Please continue to heed any remaining road
closures.
LAT...LON 3957 8104 3954 8104 3950 8109 3945 8113
3944 8118 3941 8121 3939 8122 3939 8127
3935 8134 3935 8136 3942 8137 3948 8134
3958 8109
$$
14What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 25, 11:52 AM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, May 25, 11:52 AM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 1152 AM EDT Sat May 25 2019 .SYNOPSIS... Convective activity on the northern side of the ridge tonight. A weak cold front approaches the area Sunday into Monday, before returning north as a warm front early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 1150 AM Saturday... Mid to upper ;level short wave trough crossing the area has not amounted to much, its comma head pattern visible in GOES-R imagery, coincident with associated scattered showers. Scattered convection may persist in its tail in and near the mountains through mid afternoon. As of 635 AM Saturday... Bumped up temperatures slightly area wide this afternoon. Also timed the showers in central KY for arrival in our western CWA using the WRF and RAP. As of 240 AM Saturday... Life on the northern side of the upper level closed high/ridge will continue to be on the active side through today. First off, will be tracking a subtle mid level wave currently producing showers over central KY this morning, and expect this to ride the upper level flow into the CWA in the late morning hours. NAM and rapid update models have been keying on this feature for several hours. Early arrival should not have an affect on inhibiting later convection during the afternoon/evening as the atmosphere should have plenty of time to recover once it moves through and out of the CWA, not to mention the surface based instability could increase from it. Expect some blossoming of storms later today, and along with the thinking from SPC, stronger storms should reside over the northern CWA. Any storms advecting into the CWA, especially north, will be moving into an overall favorable environment for sustainability despite weaker mid level lapse rates and a profound lack of moisture above 650mb or so. Activity should wave significantly with sunset. An overnight MCS tracking nearly west to east from the mid Mississippi Valley warrants POPs across the west for later into the overnight. Temperatures/dewpoints continue the warm and muggy trend. 70F dewpoints likely again today. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 200 AM Saturday... A frontal boundary will remain near the area for Sunday into Monday, before returning northward as a warm front. This will provide periods of showers and thunderstorms. With the front providing a focusing mechanism, there is some concern that flash flooding could become an issue. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 200 AM Saturday... An upper level ridge will build over the region for Tuesday and Wednesday, allowing for 20 C temperatures at 850 mb. This could allow temperatures to reach into the lower 90s for much of the lowlands. A cold front or series of cold fronts will then effect the area for late in the work week. Still considerable differences between the models in the timing of these fronts and the intensity of the cooler air behind them. This leads to a lower confidence forecast for late in the week. && .AVIATION /16Z SATURDAY THROUGH WEDNESDAY/... As of 635 AM Saturday... Expecting more rounds of scattered showers and thunderstorms for the region later this morning through the early evening. Tailored the timing of the convection at each terminal with the highest POPs in the forecast, but this could change going forward. AMDs likely today as IFR and prevailing TSRA are not in the 12Z forecast. For the terminals that receive rain, and expect this to be all of them at some point through the day, this will pave the way for fog tonight. Trended this to IFR visibilities for after 06Z Sunday, which will likely need to be lower in some cases, but wanted to convey the degrading conditions expected in valley fog. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: Low. ALTERNATE SCENARIOS: Shower and thunderstorm timing could vary from forecast. Fog development tonight could vary from forecast timing. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SUNDAY... Brief IFR possible in storms Sunday and Monday as well as overnight valley fog. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/26/TRM NEAR TERM...26/TRM SHORT TERM...RPY LONG TERM...RPY AVIATION...26
Hazardous weather outlook, May 25, 9:54 AM EDT, 3 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 954 AM EDT Sat May 25 2019 OHZ066-067-075-076-084-085-WVZ009>011-017-019-020-030>032-039-040- 261400- Perry-Morgan-Athens-Washington-Vinton-Meigs-Wood-Pleasants-Tyler- Wirt-Ritchie-Doddridge-Lewis-Harrison-Taylor-Upshur-Barbour- 954 AM EDT Sat May 25 2019 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia and northern West Virginia. .DAY ONE...Today and Tonight. Strong, heavy thunderstorms will impact parts of the area this Memorial Day weekend. There is a marginal risk for severe thunderstorms through this evening. The greatest threat will be damaging wind gusts and large hail. There is a marginal risk for locally excessive rainfall through this evening. Heavy downpours can cause brief, localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong, heavy thunderstorms will impact parts of the area this Memorial Day weekend. There is a slight risk for severe thunderstorms Sunday into Sunday night. The greatest threat will be damaging wind gusts and large hail. There is a slight risk for locally excessive rainfall Sunday into Sunday night. Heavy downpours can cause localized flooding and stream rises. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ083-086-WVZ007-008-014>016-018-027>029-517>526-261400- Jackson OH-Gallia-Mason-Jackson WV-Putnam-Kanawha-Roane-Calhoun-Clay- Braxton-Gilmer-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 954 AM EDT Sat May 25 2019 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia, northeast West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Strong, heavy thunderstorms will impact parts of the area this Memorial Day weekend. There is a marginal risk for severe thunderstorms into this evening. The greatest threat will be damaging wind gusts, although large hail is also possible. There is a marginal risk for locally excessive rainfall into this evening. Heavy downpours can cause brief, localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong, heavy thunderstorms will impact parts of the area this Memorial Day weekend. There is a marginal risk for severe thunderstorms Sunday into Sunday night. The greatest threat will be damaging wind gusts, although large hail is also possible. There is a marginal risk for locally excessive rainfall Sunday into Sunday night. Heavy downpours can cause brief, localized flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-OHZ087-WVZ006-261400- Greenup-Carter-Boyd-Lawrence OH-Cabell- 954 AM EDT Sat May 25 2019 This Hazardous Weather Outlook is for portions of northeast Kentucky, portions of southeast Ohio, and western West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong, heavy thunderstorms will impact parts of the area this Memorial Day weekend. There is a marginal risk for severe thunderstorms Sunday into Sunday night. The greatest threat will be damaging wind gusts, although large hail is also possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ105-VAZ003-004-WVZ005-013-024>026-033-034-515-516-261400- Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Mingo-Logan-Boone- McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh- 954 AM EDT Sat May 25 2019 This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia, and portions of southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. TRM
In the hours before
Local storm report, May 25, 10:51 AM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1051 AM EDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 3 SSW NEW HAVEN 38.95N 81.99W
05/23/2019 E1.00 INCH MASON WV PUBLIC
ESTIMATED AT LEAST QUARTER SIZE FELL ALONG
UNION CAMPGROUND RD. ALSO REPORTED SOME
UPROOTED TREES.
&&
WEBBSpecial weather statement, May 25, 12:10 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
1210 PM EDT Sat May 25 2019
WVZ010-011-019-020-251700-
Doddridge-Ritchie-Pleasants-Tyler-
1210 PM EDT Sat May 25 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PLEASANTS...
NORTHEASTERN RITCHIE...NORTHWESTERN DODDRIDGE AND TYLER COUNTIES...
At 1209 PM EDT, a strong thunderstorm was located near Pennsboro, or
7 miles north of Harrisville, moving northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Middlebourne, Pennsboro, Alma, Wick, Mountain, Lima, Hebron, Maxwell
and Highland.
LAT...LON 3955 8078 3953 8078 3951 8074 3947 8071
3948 8067 3946 8067 3947 8064 3944 8060
3945 8058 3944 8058 3944 8056 3930 8090
3928 8106 3935 8114 3946 8100 3956 8081
TIME...MOT...LOC 1609Z 240DEG 29KT 3932 8104
MECSpecial weather statement, May 25, 12:20 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
1220 PM EDT Sat May 25 2019
OHZ076-WVZ010-011-251645-
Washington-Pleasants-Tyler-
1220 PM EDT Sat May 25 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON...
NORTHEASTERN PLEASANTS AND NORTHWESTERN TYLER COUNTIES...
At 1220 PM EDT, a strong thunderstorm was located near St. Marys,
moving northeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Paden City, Sistersville, Matamoras, Friendly, Point Lookout and New
Matamoras.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3958 8089 3960 8085 3959 8085 3958 8083
3956 8082 3956 8081 3946 8100 3942 8122
3946 8133 3958 8115 3957 8104 3954 8104
3961 8094
TIME...MOT...LOC 1620Z 243DEG 16KT 3944 8124
MECThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 12:24 PM EDT | Severe Thunderstorm Warning | RLX | Washington | 40 min |
| May 25, 4:17 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Perry, Washington | 43 min |
| May 25, 4:53 PM EDT | Severe Thunderstorm Warning | RLX | Morgan, Washington | 23 min |
Nearby
Flash Flood Warnings in Ohio, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.